Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis are related disorders of skin and mucous membranes, which are typically associated with antecedent medication use or infection. We review 108 cases of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis from Texas Children's Hospital, Houston, Texas, from 1981 to 1991, and illustrate the characteristic skin and mucosal lesions. In addition, we describe in detail two unusual cases requiring intensive airway management. Head and neck manifestations were present in 4 of 79 patients (5%) with erythema multiforme and 26 of 28 patients (93%) with Stevens- Johnson syndrome. In Stevens-Johnson syndrome, mucosal involvement of the lip (93%), conjunctiva (82%), oral cavity (79%), and nose (36%) were most common. Antecedent medication use was identified in 59% of erythema multiforme patients and 68% of Stevens-Johnson syndrome patients. We note a striking increase in the number of cases in our series caused by cephalosporins. Fifty percent of Stevens-Johnson syndrome patients required supplemental hydration or alimentation because of the severity of the oral cavity involvement. The head and neck mucosal manifestations largely respond to local care, and the routine use of prophylactic antibiotics or systemic steroids is not recommended.
ASJC Scopus subject areas